Mississippi, 2024

Flash Flood and Hail in Mississippi, March 8, 2024

March 8, 2024 · NWS LIX · 3 events in 2 counties and zones

A stalled frontal boundary draped across the local area began to surge northward as cyclogenesis began along the southwest LA coastline. Ample moisture being lifted by this warm front resulted in numerous shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A stalled frontal boundary draped across the local area began to surge northward as cyclogenesis began along the southwest LA coastline. Ample moisture being lifted by this warm front resulted in numerous shower and thunderstorm development. A couple storms we're able to produce severe hail early in the event as storms were discrete. Later those storms congealed into a line which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 8, 3:55 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 8, 3:55 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
355 PM CST Fri Mar 8 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Saturday night)
Issued at 352 PM CST Fri Mar 8 2024

A severe weather threat continues for the local area. From a broad
perspective, the east and west coasts of the country are the only
portions of the CONUS not under upper level trough. A split flow
pattern with trough near the Canadian/US border and another over the
Desert Southwest have begun to phase to together (well, mostly but
will expand on that later) with the trough axis draped across the
Northern and Central Plains extending southwestward towards Mexico.
Satellite imagery shows a steady stream of mid/upper level moisture
streaming riding on a riding on a 150kt jet out of the E.Pac and
across the northern Gulf Coast. At the surface, strong southerly
flow has brought a surge of low level moisture with low/mid 70
dewpoints now spread across all of South Louisiana and Mississippi.
Pressure field shows strong gradient between ridge to the east and
approaching front currently moving southeast through TX, OK, AR, and
MO. Radar as of now, 3p, shows a very active convective afternoon
ongoing with the bulk of stronger storms oriented along the warm
front (moisture surge mentioned earlier). KLIX 18Z sounding was sent
up before convection shows a couple noteworthy features.

From a wind/shear standpoint: 0-1km is near 40kts, 0-6km 75kts and
helicity 400-500m2/s2, somewhat backed winds at the surface. West
winds at 250mb a sign of difluence aloft based on the position of
the trough still being NW of the CWA. So from a wind and shear
perspective, good to go for severe weather.

From an instability standpoint: CAPE is quite plentiful above 850mb,
non-existent below 850mb due to moist adiabatic lapse rate
(aka...didn't warm up enough at the surface, and ~6C lapse rates
which aren't particularly impressive.

From a moisture perspective: saturated below 750mb and above 500mb,
PW 1.87" which is near climo max for this time of year.

Sounding thoughts...shear and helicity look great to support severe.
The limiting factors fall on the instability and moisture fronts.
You're probably thinking "we have plenty of moisture"! Yes we do but
if you scan back at the last few hours and you'll see coverage just
explode from a few storms to nearly 100% coverage in portions of the
CWA. Very few if any discrete storms left. Just looks 'messy' and
not often conducive for severe potential. Then, with no low level
CAPE, storms potential for robust updrafts will be limited. If the
cloud cover would break up some and allow for surface warming, would
be a different story but VIS satellite doesn't show any indications
of that taking place any time soon. If you consider model soundings
in the thought mix, areas north of where KLIX went up, the low level
instability was a bit better, hence stronger cells.

Conclusion: SPC's slight risk area appears to be spot on knowing the
southern extent of where that line is drawn will include some margin
of error. The greatest threat for severe weather will be along the
LA/MS border and points eastward. Along I-12 in LA and I-10 in MS
are right on the edge of severe potential. South of there is more
unlikely. Areawide, the linear nature of convection will bring the
potential for moderate to heavy rainfall at times.

Convection will be shifting east after sunset and combined with loss
of daytime heating, so will the severe threat. There still a
potential for some heavy rain across New Orleans metro a few hours
after dark. Beyond that, lingering showers will shift east with
generally no inland rain by sunrise Saturday.

MEFFER

&&

.LONG TERM...
(Sunday through Thursday night)
Issued at 352 PM CST Fri Mar 8 2024

The remainder of the forecast will be relatively un-eventful. The
main trough will push east of the Mississippi Valley Saturday. This
will finally drive the cold front through the CWA Sat morning.
Expect it to drop temps back to normal for a couple days.

Early next week will be the start of a moderating period as the
trough exits and zonal/weak ridge upper level flow pass across the
region. The aforementioned southern portion of the trough over the
Desert Southwest will weaken into a shortwave as it moves across
Texas and then becoming absorbed into zonal/weak ridging flow. Some
showers and isolated storms may come back into the picture late in
the week as southerly flow returns and possibly a shortwave
approaches the area.

MEFFER
&&

.AVIATION...
(00Z TAFS)
Issued at 352 PM CST Fri Mar 8 2024

IFR and LIFR cigs conditions currently in place from lower cloud
deck will persist through much of the TAF period. Scattered to
numerous ongoing showers and thunderstorms will persist this
afternoon and early evening with convection shifting east with
time. Sites that could see the strongest TSRA between now and
00Z. VFR conditions to return late in the period, Saturday
morning.

MEFFER

&&

.MARINE...
Issued at 352 PM CST Fri Mar 8 2024

An upper level trough moving across the Mississippi Valley will
drive a cold front through the local coastal waters. Today is a
typical 'lead-up' day with tightening pressure gradient and thus
increasing onshore flow. Latest observations show steady 15 to 25
knot winds with tidal lakes on the lower end and open Gulf waters on
the upper end of that. Those conditions will persist now through
most of the night. Should see winds breakdown early Saturday morning
as the cold front approaches and weakens the pressure gradient. This
lull in winds before FROPA is only about 6 hours, so will go ahead
and extend the Small Craft advisory through Saturday night as post
frontal cold air advection develops. Winds will eventually subside
Sunday as high pressure builds into the region.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  67  42  64 /  60   0   0   0
BTR  63  72  47  69 /  40   0   0   0
ASD  64  73  47  68 /  70  10   0   0
MSY  65  72  52  66 /  60  10   0   0
GPT  64  73  47  67 /  80  10   0   0
PQL  65  76  47  69 /  80  20  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 6 AM Saturday to 7 AM CST Sunday for
     GMZ530-534.

     Small Craft Advisory until 7 AM CST Sunday for GMZ532-536-538-
     550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 6 AM Saturday to 7 AM CST Sunday for
     GMZ534.

     Small Craft Advisory until 7 AM CST Sunday for GMZ536-538-550-
     552-555-557-570-572-575-577.

&&

SHORT TERM...MEFFER
LONG TERM....MEFFER
AVIATION...MEFFER
MARINE...MEFFER

In the hours before

Special weather statement, Mar 8, 1:50 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
150 PM CST Fri Mar 8 2024

LAZ066-082015-
Lower Terrebonne LA-
150 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
TERREBONNE PARISH THROUGH 215 PM CST
...

At 150 PM CST, Doppler radar was tracking a strong thunderstorm 16
miles west of Cocodrie, or 30 miles southwest of Houma, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dulac, Montegut, Chauvin, Cocodrie, and Lumcon Center Buoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2914 9095 2915 9098 2915 9101 2920 9106
      2955 9066 2955 9062 2937 9044 2909 9090
TIME...MOT...LOC 1950Z 229DEG 42KT 2919 9093

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Mar 8, 2:39 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
239 PM CST Fri Mar 8 2024

LAZ037-071-MSZ069-082115-
St. Helena LA-Northern Tangipahoa LA-Amite MS-
239 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN ST.
HELENA, NORTHWESTERN TANGIPAHOA PARISHES IN SOUTHEASTERN LOUISIANA
AND SOUTHEASTERN AMITE COUNTIES THROUGH 315 PM CST
...

At 239 PM CST, Doppler radar was tracking a strong thunderstorm over
Easleyville, or near Greensburg, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kentwood, Gillsburg, and Easleyville.

This includes Interstate 55 in Louisiana between mile markers 59 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3109 9063 3102 9054 3100 9054 3100 9052
      3092 9043 3084 9075 3093 9082
TIME...MOT...LOC 2039Z 237DEG 31KT 3092 9072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Mar 8, 2:59 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
259 PM CST Fri Mar 8 2024

LAZ068-069-082130-
Lower Plaquemines LA-Coastal Jefferson LA-
259 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES THROUGH 330 PM CST
...

At 259 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Myrtle Grove, or 17 miles east of Galliano, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Sulphur, Pointe A La Hache, and Myrtle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 9003 2943 9002 2944 9004 2946 9004
      2946 9007 2947 9008 2946 9011 2954 9015
      2973 8977 2960 8962 2959 8968 2952 8962
TIME...MOT...LOC 2059Z 244DEG 49KT 2950 9002

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Zeringue
Special weather statement, Mar 8, 3:14 PM CST, 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
314 PM CST Fri Mar 8 2024

LAZ039-MSZ070-071-082200-
Washington LA-Pike MS-Walthall MS-
314 PM CST Fri Mar 8 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WASHINGTON PARISH, WALTHALL AND SOUTHEASTERN PIKE COUNTIES THROUGH
400 PM CST
...

At 314 PM CST, Doppler radar was tracking a strong thunderstorm near
Mount Herman, or 15 miles northwest of Franklinton, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tylertown, Mount Herman, and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3118 9003 3117 9000 3113 9000 3113 8994
      3107 8992 3107 8984 3104 8984 3092 9032
      3097 9035 3100 9034 3100 9036 3109 9039
      3124 9004
TIME...MOT...LOC 2114Z 249DEG 39KT 3104 9028

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Zeringue

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
March 8, 4:10 PM CST to 6:10 PM CST
Where
Pike County, 4.51 mi NNW of Summit to 4.18 mi NNW of Summit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.340, -90.500

Water is covering portions of the roads near the intersection of Pine Brook Dr and Old Brookhaven Rd.

Hail, Jackson

When
March 8, 11:35 PM CST
Where
Jackson County, 0.59 mi W of Harleston
Measured
1.25 in hail
Reported by
Public
Coordinates
30.720, -88.510

Picture relayed from social media.

Hail, Jackson

When
March 8, 11:37 PM CST
Where
Jackson County, 0.91 mi NE of Harleston
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.730, -88.490

Hail estimated to be the size of a golf ball in Hurley relayed by media. Time estimated from radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168698, 1168699, 1168700.